Posted 6/27/2012 11:46 PM (GMT -7)
As previously posted, over the past few months, I started to get daily headaches that seemed to correlate with the use of hydrocodone for BT. By the start of June, I stopped using hydrocodone and my headaches dissipated over about a week.
2 weeks ago, my PM switched me from Ultram ER (which I was using for years) to 20mg oxycontin, and 5-10mg oxycodone for BT pain.
After my appointment, I titrated out of the ultram and to the oxycontin. It seemed to be going very well. Then, on Monday afternoon, I took 7.5mg of oxycodone for BT pain -- a fairly routine dose, typical with the oxycodone doses I've taken in the past few years.
But, it totally knocked me out. I couldn't keep my eyes open and had to lay in bed for a few hours.
I decided to take my second dose of oxycontin around 9pm (my PM told me to start with just one pill a day and then move on to two if I wanted -- which I finally tried that day). So, Monday was the first day I actually took 2 12hr pills in the same day -- and that's along with the BT 7.5mg. For me 47.5mg of oxycodone in a day is immense. But I was no longer taking my Ultram by that point and the oxyconin was suppose to replace that.
Monday night, I didn't sleep, as the oxyconin kept me awake (odd, since the BT oxycodone made me sleepy in the afternoon).
On Tuesday, I took my oxycontin at 9am and late afternoon, only used 2.5mg for BT, trying to find the most minimal of doses as I had a mild headache. That's all I took that day, other than ibuprofen and xanax that night, to make sure I would sleep.
Today, I took my oxycontin a bit late, as I slept in (10:30ish). However, I didn't take any BT meds all day and just stayed in bed and used mostly ice (heat for a bit).
Nevertheless, by mid-afternoon, I was getting a headache, which became terrible by evening. At 9pm, I took my second oxycontin, wondering if the variance in dosing is the problem. By about 10pm, my headache finally diminished, and is now only very slight.
My wife wants me to call my PM, but I think that is premature. He's likely to move me to yet another medication but I don't yet know what the cause is. Since I went for a bit over 2 weeks without headaches, even though I was taking Ultram then Oxyconin, (with some oxycodone for BT), I'm not convinced it is the opioids per se. It might be quantity/variation in quantity, etc..
A few more points: I've been using opioids for 8yrs, I never had frequent headaches until this year, I had a CT scan of my head last year after a period of vertigo, no changes in diet, I drink 2-4 liters of water per day, and as of today, have discontinued my supplements (B, D, coQ10, omega 3).
So, what the hell is going on? Does this sound like the opioids? If so, any ideas of what to do? My wife dreads the idea, and I have some pressing deadlines coming up, but I think I might need to take an opioid holiday for at least a week and see if the headaches resolve.
C4-T4 Scoliosis (disk degeneration, stenosis, narrowed neuroforamen, bone spurs), RT hip and SI joint damage from car accident. Also, pectus excavatum, supraventricular tacycardia and mitral valve prolapse syndrome.
Current meds:20mg Oxycontin daily, Oxycodone 5-10mg for BT. .25-.5mg xanax as needed for sleep, Verapamil 240mg SR (for tachycardia).